Wyoming, 2018Winter Weather in Wyoming, December 5 to 6, 2018
December 5 to 6, 2018 · NWS CYS · 2 events in 2 counties and zones
A fast moving low pressure system produced light to moderate snow across portions of southeast Wyoming, including the central and southern Laramie Range, and Snowy Range. Total snowfall ranged from three to twelve inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving low pressure system produced light to moderate snow across portions of southeast Wyoming, including the central and southern Laramie Range, and Snowy Range. Total snowfall ranged from three to twelve inches. Wind gusts to 35 mph created patchy blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 5, 10:33 AM MST, 27 minutes earlier.
Area forecast discussion, Dec 5, 10:33 AM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1033 AM MST Wed Dec 5 2018
.SHORT TERM...(Today through Thursday night)
Issued at 330 AM MST Wed Dec 5 2018
Current observations across southeast Wyoming show the strong
winds from yesterday and last night have diminished substantially
through early this morning across the wind prone areas, with
gusts generally below 45 mph at this time. These winds may pick up
briefly around sunrise, but expect gusts to remain below 55 mph
through the morning. Therefore, decided to cancel the High Wind
Warning early.
Attention shifts to potential accumulating snowfall later today
through tonight as a Canadian cold front quickly moves southward
today and stalls across the mountains by this evening. This front
is currently moving into southern Montana, and is forecast to move
into southeast Wyoming by early this afternoon. With decent WAA
just off the surface and models showing increasing frontogenesis,
expect a band of snow to develop along/south of the I-80 corridor
this afternoon. High res models are showing this band of snow and
are now hinting to moderate snowfall rates due to ample low to
midlevel lift and excellent glaciation/snow growth potential.
Expect at least light snow accumulations across most of southeast
Wyoming, mainly south of a Glendo to Torrington line. The tricky
part is, where does the moderate snow bands set up across the
area? This moderate to locally heavy snow band is expected to be
relatively narrow and its position is expected to fluctuate
slightly as the upper level trough slides southward later today
and into tonight. For now, greatly increased POP across the I-80
corridor from Rawlins to Laramie, Cheyenne and even the southern
Nebraska panhandle. Generally expect 1 to 3 inches of snow in the
lower elevations with 3 to 7 inches in the mountains. However,
there will be a few narrow corridors of 3 to 5 inches, and this is
where a Winter Weather Advisory will likely be needed through
tonight for low visibilities, snow covered roads, and moderate
travel impacts. As of right now, the most probable areas look to
be the Snowy Range and the northern foothills including Elk
Mountain and Arlington, the I-80 Summit and adjacent foothills
into the Cheyenne area, and the central Laramie Range just
southwest of Wheatland. Will let the next shift take another look
at it but did increase forecast snow accumulation and QPF across a
decent portion of the area to reflect recent forecast trends.
Another element thats adding a little more uncertainty is the
amount of dry air over the area, with current dewpoints 5 to 10
degrees below zero early this morning. Will have to monitor this
since it may take a while for the snowfall to reach the ground.
By early Thursday, persistent snowfall will diminish to flurries
as the upper level trough axis moves east of the Wyoming/Nebraska
border. It will be quite cold on Thursday with daytime highs
struggling to reach 25 degrees, even across the lower elevations.
Expect highs mainly in the upper teens to mid 20s across the
region with off and on snow flurries and snow showers through the
day. Thursday night will be cold as well with lows in the single
digits. Thankfully, low to midlevel clouds should keep
temperatures from falling below zero.
.LONG TERM...(Friday through Tuesday)
Issued at 255 AM MST Wed Dec 5 2018
Friday...A weak shortwave trough aloft and some moisture will help
produce scattered snow showers over the Snowy and Sierra Madre
Ranges early in the day. Despite cloud cover with the trough, high
temperatures should be warmer than those of Thursday based on 700 mb
temperatures.
Saturday...A dry clipper type system moves southward across the
Dakotas with the atmosphere too dry here for any precipitation.
Breezy to windy day per progged low and mid level gradients.
Slightly warmer at most locations with less cloud cover compared to
Friday.
Sunday...Temperatures continue to slowly warm as a ridge aloft
develops across western Wyoming with rising heights and thicknesses
across our counties.
Monday...Ridging aloft moves off to our east with west southwest
flow aloft over our forecast area. This will continue the slow
warming trend as 700 mb temperatures rise to near 3 Celsius.
Continued dry with lack of low and mid level moisture.
Tuesday...Similar temperatures to Monday with west southwest flow
aloft and increasing cloudiness ahead of the next shortwave trough
aloft that might bring snow showers to our western mountains in the
afternoon, though the GFS is likely too aggressive with this feature
and will keep our counties dry, which matches well with our
surrounding forecast areas.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1029 AM MST Wed Dec 5 2018
Flying conditions will quickly deteriorate from west to east this
afternoon and evening as a winter storm system moves through
Wyoming and Nebraska. CIGS and VIS have already begun to drop
across the western most areas of Carbon county and will continue
as snow develops this afternoon. Expect IFR to LIFR CIGS VIS and
Weather at RWL and LAR by 5 pm this evening. Snow and low
visibility will likely develop at CYS after sunset. IFR conditions
should continue through the overnight hours ending early Thursday
morning. Exact placement of the heaviest weather is not certain
at the moment and could affect BFF and SNY early this moring.
Expect obscured terrain icing and reduced visibility.
&&
.FIRE WEATHER...
Issued at 205 AM MST Wed Dec 5 2018
No Fire Weather concerns through late this week and this weekend.
Cold and unsettled weather will continue into Thursday with a
slight warming trend heading into the weekend. A snow pack will
remain over most of the region.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 8 AM MST Thursday for WYZ110-114.
Winter Weather Advisory from 2 PM this afternoon to 8 AM MST
Thursday for WYZ106-116-117.
NE...None.
&&
SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...AL
FIRE WEATHER...TJTHazardous weather outlook, Dec 5, 4:46 AM MST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
446 AM MST Wed Dec 5 2018
WYZ103>107-109>119-061200-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
446 AM MST Wed Dec 5 2018
This hazardous weather outlook is for portions of south central
and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Accumulating snowfall and travel impacts are expected across
southern Wyoming including most of the Interstate 80 corridor.
Snow is expected to develop over Carbon county late this morning
and spread eastward across the eastern plains this afternoon.
Light to moderate snow may continue through late this evening
resulting in travel impacts between Rawlins and the border of
Wyoming and Nebraska. Please monitor the latest forecasts and
statements about this potential winter weather event.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-061200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Goshen County-
446 AM MST Wed Dec 5 2018
This hazardous weather outlook is for western Nebraska and east
central Wyoming.
.DAY ONE...TODAY AND TONIGHT
Some light snow is possible across the central and southern
Nebraska panhandle this evening.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
In the hours before
Local storm report, Dec 5, 5:59 AM MST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
559 AM MST WED DEC 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM NON-TSTM WND GST 16 NW WHEATLAND 42.20N 105.21W
12/05/2018 M58 MPH PLATTE WY MESONET
MESONET STATION E8763, 16 WNW WHEATLAND.
&&
MBWinter Weather, Sierra Madre Range
- When
- December 5, 11:00 AM MST to December 6, 8:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Sage Creek Basin SNOTEL (elevation 7850 ft) estimated six inches of snow.
Winter Weather, Snowy Range
- When
- December 5, 11:00 AM MST to December 6, 8:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The South Brush Creek SNOTEL (elevation 8440 ft) estimated six inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Michigan, December 5 to 6, 20181 death · 1 injured · $15,000 · 3 events
- Flash Flooding and Debris Flows in California, December 5 to 7, 2018$80,000 · 19 events
- High Surf in Hawaii, December 5 to 8, 201813 events
- Winter Storm and Winter Weather in New Jersey, December 5, 201811 events
- Winter Weather in North Carolina, December 5, 20184 events
- High Wind in Wyoming, December 5, 201850 kt wind · 2 events
- Heavy Snow in Tennessee, December 5, 20181 event
- Flood in Illinois, December 5 to 11, 20181 event
- Flood in Florida, December 5, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795487, 795560.